Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 64, NWS Blacksburg, VA

June 17, 2009Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2009, 2:39 PM EDT for Tazewell County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 2:39 PM EDT (18:39 UTC)
Expired
Jun 17, 2009, 7:41 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 171839
FFWRNK
VAC185-180030-
/O.NEW.KRNK.FF.W.0064.090617T1839Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 228 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM EARLIER THUNDERSTORMS IN THE KENTS RIDGE ROAD AND 
BIRMINGHAM AREA NEAR RICHLANDS. RICHLANDS POLICE ALSO REPORT WATER 
SPILLING OVER THE TOP OF SEVERAL SMALL PONDS ALONG BIRMINGHAM ROAD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RICHLANDS
  AND CEDAR BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY 
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3710 8186 3713 8170 3702 8168 3702 8179

$$

PC
2 follow-up statements
000 
WGUS71 KRNK 172116
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED JUN 17 2009

VAC185-180030-
/O.CON.KRNK.FF.W.0064.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
516 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
WESTERN TAZEWELL COUNTY...

AT 511 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER 
RUNNING OVER THE TOP SOME SMALL PONDS IN THE BIRMINGHAM AREA HAD 
SUBSIDED AND ALL ROADS ARE OPEN. WITH MORE SCATTERED STORMS ON RADAR 
TO THE WEST OF THE WARNED AREA AND MOVING SOUTHEAST THE WARNING WILL 
BE MAINTAINED FOR THE TIME BEING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IF 
SCATTERED STORMS MOVE DIRECTLY ACROSS THE WARNED AREA. 

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3710 8186 3713 8170 3702 8168 3702 8179

$$

PC
000 
WGUS71 KRNK 172341
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED JUN 17 2009

VAC185-172349-
/O.CAN.KRNK.FF.W.0064.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
741 PM EDT WED JUN 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL 
TAZEWELL COUNTY...

NO ADDITIONAL SIGNIFICANT RAINFALL IS EXPECTED OVER THE AREA THIS 
EVENING AND WATER LEVELS ARE RECEDING. THEREFORE...THE FLASH FLOOD 
WARNING THAT HAD BEEN IN EFFECT UNTIL 830 PM EDT HAS BEEN CANCELLED.

LAT...LON 3710 8186 3713 8170 3702 8168 3702 8179

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:45 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUN 17 2009

.SYNOPSIS...
A WARM FRONT JUST SOUTH OF THE AREA WILL SLOWLY LIFT NORTH THROUGH
THE AREA TODAY AND WILL BE NORTH OF THE AREA BY THURSDAY. THIS FRONT
WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE WEST THURSDAY
AFTERNOON INTO FRIDAY.  A COLD FRONT WILL MOVE SOUTHEAST THROUGH
THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. FLASH FLOOD WARNINGS
IN THE FAR WESTERN CWA EXPIRED LESS THAN AN HOUR AGO BUT WITH
HEAVY RAINFALL NOW APPROACHING THAT AREA WILL HAVE TO MONITOR FOR
WATER PROBLEMS IN THAT AREA FIRST. LAPS AND SPC MESO PAGE SHOW
MUCH MORE STABLE AIR ACROSS THE CWA..WITH LIS ABOVE 0C AND CAPES
UNDER 200 J/KG SO THESE INTENSE CONVECTIVE ELEMENTS SHOULD WEAKEN
SIGNIFICANTLY AS THEY ENTER SMYTH/TAZEWELL/ASHE COUNTIES. HIGH
PWATS REMAIN ACROSS THE AREA WITH MORNING SOUNDING 1.43 INCHES AND
SATURATED UP TO ALMOST 500 MB. MODELS IN SOME CONFLICT HOWEVER
ABOUT PRECIP TODAY WITH THE NAM PRODUCING ONLY SCT SHRA AND GFS/EC
MODELS SUBSTANTIALLY WETTER. BASICALLY FOLLOWED GOING FORECAST FOR
POPS/QPF TODAY WITH MINOR TWEAKS FOR CURRENT TRENDS. STILL WEDGED
IN AT THE SURFACE WITH LOW CLOUDS AND COOL TEMPS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WARM FRONT WILL LIFT NORTHEAST THROUGH THE AREA TONIGHT AND
THURSDAY...HEIGHTS BUILDING ALOFT WITH SURGE OF VERY WARM AIR
ENTERING THE REGION FROM THE WEST...85H TEMPS ARE PROGGED TO CLIMB
TO NEAR +24 DEG C BY FRIDAY.  WITH WARMING TEMPS ALOFT...OVERALL
PRECIP COVERAGE WILL WANE THURSDAY AND MAY BE COMPLETELY NON
EXISTENT FRIDAY. WILL MAINTAIN POPS TONIGHT AND EARLY THURSDAY UNTIL
FRONT CLEARS THE AREA.  WILL ALSO MAINTAIN CHC POPS ACROSS THE NRN
CWA FRIDAY FOR ANY MCS THAT DRIFTS ACROSS THE OHIO VALLEY AND INTO
NORTHERN VA ALONG WARM FRONT WHICH WILL BE POSITIONED NORTH OF THE
FORECAST AREA.

HIGHS THURSDAY SHOULD REACH INTO THE 80S. FRIDAY WILL BE WARMER WITH
TEMPS RANGING FROM THE 80S MTNS TO THE LOW-MID 90S EAST OF THE BLUE
RIDGE. WITH THE WET GROUND...IT WILL FEEL RATHER SULTRY.  WESTERLY
85H WINDS ARE PROGGED BETWEEN 20-25 KTS...SO THERE SHOULD BE A
BREEZE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WITH A COLD FRONTAL PASSAGE SATURDAY...SATURDAY NIGHT AND SUNDAY
WILL BE COOLER THAN THE HOT TEMPERATURES EXPECTED FRIDAY/SATURDAY.
HAVE MAINTAINED SOME LOW POPS FOR SHOWERS BEHIND THE FRONT SAT
NIGHT. HAVE FOLLOWED HPC GUIDANCE FOR TEMPS AS WELL. FOR MONDAY
THRU WED...ALL LONGER RANGE MODELS ARE FORECASTING A DEEPENING
EAST COAST TROUGH WITH AN UPPER LOW CLOSING OFF- MAIN DIFFERENCES
ARE IN THE LOCATION OF THE UPPER LOW AND HOW FAR WEST IT MAY
RETROGRADE. OVERALL...LOOKS LIKE A MUCH COOLER PERIOD...SO HAVE
STAYED CLOSE TO THE COOL HPC GUIDANCE FOR TEMPS. HPC POPS WERE
FAIRLY LOW THRU THE PERIOD...WHICH SEEMS REASONABLE UNLESS THE
UPPER LOW RETROGRADES TO OVER THE AREA...SO HAVE STAYED CLOSE TO
HPC POPS AS WELL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE WARM FRONT REMAINS TO OUR WEST WITH HIGH PRESSURE OVER NEW
ENGLAND PRODUCING COLD AIR DAMMING EAST OF THE MTNS TODAY AND HOLDING
IN LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND A FEW ELEVATED THUNDERSTORMS
CONTINUE TO PUSH ACROSS THE TAF SITES THIS AFTERNOON. CIGS/VSBYS
MAY BE VARIABLE AT TIMES WITH PASSING SHOWERS TODAY. COVERAGE
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH MAINLY MVFR CIGS/VSBYS
OVERNIGHT. OCCLUDED/COLD FRONT WILL PUSH THRU THE FA TOMORROW
MORNING SWITCHING WINDS TO SW AND BRINGING VFR CONDITIONS TO TAF
SITES. SCT SHRA AND TRW STILL POSSIBLE IN THE AFTERNOON THU WITH
PSBL MVFR/IFR VSBYS OVERNIGHT AT LWB.

&&

.HYDROLOGY...
PAST 6H RAINFALL HAS BEEN HEAVIEST IN THE FAR WEST...MAINLY
TAZEWELL. ISSUED URBAN/SMALL STREAM FLOOD ADVISORY FOR WESTERN
TAZEWELL AND SMYTH.  RICHLANDS TVA RAIN GAGE PICKED UP 1.51
INCHES PAST 6 HOURS AND CLINCH RIVER AT RICHLANDS IS RISING
RAPIDLY AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
     009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001-002-
     018.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...PC
SHORT TERM...PM
LONG TERM...JJ
AVIATION...PC
HYDROLOGY...PC
Hazardous weather outlook, Jun 17, 5:18 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EDT WED JUN 17 2009

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-180930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-
SUMMERS-MONROE-GREENBRIER-
518 AM EDT WED JUN 17 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...FLOODING POSSIBLE.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ005-006-VAZ044>047-058-059-180930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
518 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD WETTING RAIN TODAY. THE RAIN MAY OCCASIONALLY BE HEAVY.
ISOLATED THUNDERSTORMS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-180930-
SURRY-STOKES-WILKES-YADKIN-
518 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED STORMS MAY CONTAIN DAMAGING WINDS.  IN ADDITION...STORMS
MAY CONTAIN BURSTS OF VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jun 17, 10:28 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     5 SSW SUGAR GROVE       36.70N 81.43W
06/16/2009                   GRAYSON            VA   EMERGENCY MNGR

            TREE DOWN ON ROUTE 16 IN TROUTDALE

&&

JJACKSON
Local storm report, Jun 17, 10:43 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     3 WNW SUGAR GROVE       36.28N 81.83W
06/16/2009                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON RUSH BRANCH ROAD

0837 PM     TSTM WND GST     SALTVILLE               36.88N 81.76W
06/16/2009  E0.00 MPH        SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN

0840 PM     TSTM WND DMG     1 NNW SUGAR GROVE       36.28N 81.79W
06/16/2009                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON GEORGES GAP ROAD

0848 PM     TSTM WND DMG     5 NNE WHITETOP          36.66N 81.58W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN ON WHITETOP ROAD

0905 PM     TSTM WND DMG     MARION                  36.83N 81.50W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREE DOWN.

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:00 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell60 min
Jun 16, 8:33 PM EDTTornado WarningRNKGrayson, Smyth42 min
Jun 16, 8:56 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell34 min
Jun 16, 8:59 PM EDTSpecial Weather StatementRNKWythe31 min
Jun 16, 9:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson49 min
Jun 16, 9:38 PM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Pulaski, Wythe, City of Galax37 min
Jun 16, 10:36 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Floyd, Franklin, Montgomery, Patrick and 4 more54 min
Jun 17, 1:53 AM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe82 min
Jun 17, 2:12 AM EDTFlash Flood WarningRNKBland, Tazewell6 hr
Jun 17, 3:04 AM EDTFlash Flood WarningRNKSmyth, Wythe6 hr
Jun 17, 12:40 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Jun 17, 2:28 PM EDTFlash Flood WarningRNKGrayson, Smyth12 hr
Jun 17, 3:02 PM EDTSevere Thunderstorm WarningRNKGrayson58 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.